After having tried anything and everything and my son says the pod still itches(where the cannula is inserted) he took off his pod Friday at school, said he couldn’t stand the itching anymore and has went back to shots for the time being. I however am not willing to give up yet, his A1C this last week at our Dr. visit came down from a 10.2 to 8.1 so it is working!! We had to switch insulin in Jan. due to our insc.(the same time he went on the pod), he was using Novolog pens and we switched to Humulog. I’m probably reaching here, I just want this to work so badly. Anyone have a reaction to one insulin and not another, also wondering how many people have had to quit the omni pod because of the itching. I just cannot believe after all it took to get where we are, ITCHING is going to be the reason for failure. So very upset over all of this. Any advice out there for me would me greatly appreciated!
has he used a insulin pump before? could he be allergic to the actual cannula?
I personally am allergic to Apidra and had red inflamed itchy skin from that, and moved to Humalog and since then everything was ok, have you tried injecting the humalog into him rather than through the omnipod to see if it is the insulin or the cannula itself? if it is the cannula then there is nothing that can be done? but there are other pumps which allow the use of a steel cannula I believe its the minimed pumps which can use those ones?
Congrats on being such a great parent for your son, I greatly admire folks like you, who have helped a son/daughter to hndle this isidious condition. I have had at least 100 pods that I would have to remove because the itching go so bad! (Thats with however many pods I hav gone through in a total of 5 years, I was one of the pilot testers). I would recommend that you just stick with it…trash any pods that just get intolerable for your son, put a new one on, (different site, of course) Try rotating more often and new locations, ie, thigh, calf, lower back, etc. The sights that seem to get the most itcy for me are both sides of my abdomen, hips. Good LUck, and PEACE!
Could he be reacting to the adhesive? I know this is quite common. Was he OK before you switched insulin’s and was he on the pod before switching? Maybe you can treat his skin with something to act as a barrier. If it’s the insulin you might be able to send a letter from your Doc saying he’s allergic to this particular insulin and have to change back to Humalog and hopefully they’ll cover it. It’s a hassle but if he’s allergic they should cover an alternative.
Have you tried hydrocortisone spray? Spray some on skin and let it dry completely before adhering the pod. Has to be the spray, the lotion or cream will affect pod adherence. Walgreens has it.
Also, some people find alcohol wipes irritating. Clean skin with soap and water if that’s the case.
Our CDE gave us a sample pen of Apidra that we used the two weeks before our pump training. She wanted to make sure that my son was not allergic to Apidra before she started pumping it through his system. So, apparently some people have been allergic or they would not be adding this extra step to their pump initiation ?
Is he injecting Humalog ? Is he using Humalog in the pump also ? If he is allergic, I would think he would have irritation at the injection sites also.